Tornadoes · United States · South Dakota · 2004

F0 tornado, Alcester, South Dakota, May 28, 2004

This F0 tornado ran 0.1 miles across Union County on May 28, 2004, touching down at 9:20 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 28, 2004
Touchdown
9:20 PM CDT (02:20 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Union County
Touchdown point
42.970, -96.580
Lift-off point
42.970, -96.580
Record number
194

What the Weather Service recorded

A brief tornado caused no reported damage.

A brief tornado caused no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 28, 3:15 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 28, 3:15 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT FRI MAY 28 2004

.DISCUSSION...
WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS
TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN
SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS
EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM
FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF
CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE
EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP
TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL
MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE
WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND
WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD
MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS
SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS
FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY
GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO
BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF
TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND
FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG
SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN
EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE
AFTN EAST.  TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN
SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE
STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A
CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM
WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY.
KEPT HIGHS BELOW NORMAL ON MONDAY.

IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH
PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT
DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL.
RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE
SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 28, 1:52 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CDT FRI MAY 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
152 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6
PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER.
THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF
INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE
INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL
AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF
BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE
BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS
SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS
OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY
AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS
EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA.
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON
NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE
HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST
THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO
YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO
THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE
SATURDAY AFTERNOON AND EVENING.

THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH
FLOODING SATURDAY EVENING AND SATURDAY NIGHT.  THE MOST LIKELY
AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE
FROM
WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM
YANKTON TO BROOKINGS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 28, 7:05 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 SSW MECKLING          42.79N 97.10W
05/28/2004  1.00 INCH        CLAY               SD   PUBLIC

&&

PS
Local storm report, May 28, 7:18 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 N MASKELL             42.70N 96.98W
05/28/2004  0.88 INCH        DIXON              NE   PUBLIC

&&

PS
Local storm report, May 28, 7:29 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             TABOR                   42.95N 97.66W
05/28/2004  0.75 INCH        BON HOMME          SD   LAW ENFORCEMENT

&&

WB
Local storm report, May 28, 8:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/28/2004  1.75 INCH        WOODBURY           IA   TRAINED SPOTTER

            NORTHWEST SIDE OF SIOUX CITY

&&

WB
Local storm report, May 28, 9:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/28/2004  1.75 INCH        WOODBURY           IA   TRAINED SPOTTER

            2 MILES NORTH NORTHEAST OF SIOUX CITY AIRPORT

&&

WB
Local storm report, May 28, 9:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FUNNEL CLOUD     4 NE BERESFORD          43.12N 96.72W
05/28/2004                   LINCOLN            SD   TRAINED SPOTTER

&&

WB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.3 hours before the tornado, 184 km from the path. May 29, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 821 joules per kilogram, CIN -143, lifted condensation level 1968 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 152 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-143 J/kg
Surface CAPE
813 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

9.7 hours after it, 184 km from the path. May 29, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1045 joules per kilogram, CIN -319, lifted condensation level 1057 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 235 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-319 J/kg
Surface CAPE
629 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Le Mars (LRJ), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 70 km away, was scanning. The volume nearest the touchdown began at 02:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of May 28, 2004

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 287:04 PM CDTF0Turner, SD0.150
May 287:20 PM CDTF0Lincoln, SD0.4100$1,000
May 287:34 PM CDTF0Turner, SD0.250
May 287:37 PM CDTF0Lincoln, SD0.2100
May 287:53 PM CDTF0Turner, SD0.250
May 287:55 PM CDTF0Turner, SD1.0200
May 288:14 PM CDTF0Lincoln, SD0.250
May 288:28 PM CDTF0Lincoln, SD0.250
May 288:41 PM CDTF0Lincoln, SD0.250
May 288:44 PM CDTF0Lincoln, SD0.150
May 288:46 PM CDTF0Lincoln, SD0.250
May 288:53 PM CDTF0Union, SD0.150
May 289:27 PM CDTF0Woodbury, IA0.250
May 289:38 PM CDTF0Woodbury, IA0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.